Alert archive / Arizona / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 60, NWS Flagstaff, AZ
NWS Flagstaff, AZ issued this severe thunderstorm warning at Aug 17, 2008, 2:41 PM MST for Coconino County, Arizona. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 17, 2008, 2:41 PM MST (21:41 UTC)
- Expired
- Aug 17, 2008, 3:15 PM MST
- In force
- 34 min
- Issued by
- NWS Flagstaff, AZ
- Area
- Storm-based polygon
County Coconino County, AZ
The radar
The Flagstaff radar (KFSX), 150 km from the middle of the area, began a volume at 21:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 9.7 hours before the alert went out and 68 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 20 J/kg
- Mixed-layer CIN
- -179 J/kg
- Mixed-layer LCL
- 1559 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 69 m²/s²
- 0-3 km storm-relative helicity
- 76 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Flagstaff, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 17, 1:50 PM MST, 51 minutes earlier.
Area forecast discussion, Aug 17, 1:50 PM MST, 51 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE FLAGSTAFF AZ 150 PM MST SUN AUG 17 2008 .SYNOPSIS...SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP AGAIN TODAY ACROSS NORTHERN ARIZONA. SOME STORMS MAY PRODUCE GUSTY WINDS AND LOCALLY HEAVY RAIN. ON MONDAY...SCATTERED AND MAINLY AFTERNOON THUNDERSTORMS ARE FORECAST ALONG AND SOUTH OF THE MOGOLLON RIM...FOLLOWED BY A DRYING TREND STARTING MID-WEEK WITH DECREASING THUNDERSTORM ACTIVITY. && .DISCUSSION...CURRENT RADAR LOOP FOR THIS AFTERNOON SHOWS THE DEVELOPMENT OF SHOWERS AND THUNDERSTORMS ACROSS THE HIGH TERRAIN...RIGHT AROUND THE TIME WE EXPECTED THEM. A FEW STORMS ARE FAIRLY STRONG...ESPECIALLY THE CELLS TO THE EAST OF FLAGSTAFF. WE ARE ANTICIPATING HEAVY RAIN WITH LOCALIZED FLOODING WITH THESE STORMS...ALONG WITH HAIL AND WIND GUSTS TO 50 MPH. STORM MOVEMENT IS SOUTHEAST TODAY AT AROUND 20 MPH. WATER VAPOR IMAGERY IS SHOWING THE CLOSED LOW STILL SPINNING OVER EAST-CENTRAL COLORADO. MODELS ARE FORECASTING THIS LOW TO SLOWLY MOVE TO THE SOUTHEAST OVER THE NEXT DAY OR SO. MODELS HAVE BEEN ADVERTISING HIGH PRESSURE FROM THE WEST TO SLOWLY BUILD EASTWARD FROM CALIFORNIA...ALONG WITH A DRIER WEST TO SOUTHWEST FLOW TO DEVELOP. THIS WILL RESULT IN A SLOW DRYING TREND ACROSS THE STATE...THUS LIMITING OUR CHANCES FOR SHOWERS AND THUNDERSTORMS THROUGH THE FORECAST PERIOD. && .AVIATION...FOR THE 00Z PACKAGE...SHOWERS AND THUNDERSTORMS ARE EXPECTED TO CONTINUE...PRIMARILY ALONG AND NEAR THE KAIBAB PLATEAU...MOGOLLON RIM AND WHITE MOUNTAINS THROUGH 02Z BEFORE DIMINISHING. EXPECT MVFR/IFR CONDITIONS...SMALL HAIL...AND WIND GUSTS TO 40KT POSSIBLE WITH THE STRONGEST STORMS. ANOTHER ROUND OF STORMS...ALTHOUGH LESS IN OVERALL COVERAGE...IS EXPECTED ON MONDAY. AVIATION DISCUSSION NOT UPDATED FOR AMENDMENTS. && .FIRE WEATHER...SEE FIRE WEATHER FORECAST (FWFFGZ) FOR DISCUSSION OF DAYS 1 AND 2. WEDNESDAY THROUGH FRIDAY...EXPECT ISOLATED TO WIDELY SCATTERED SHOWERS AND THUNDERSTORMS ALONG AND SOUTH OF THE MOGOLLON RIM AND WHITE MOUNTAINS...WITH ISOLATED TO NO ACTIVITY NORTH OF THIS LINE. MINIMUM RH VALUES ARE ANTICIPATED TO BE ABOVE 15 PERCENT IN ALL LOCATIONS EXCEPT ALONG THE UTAH/ARIZONA BORDER. && .FGZ WATCHES/WARNINGS/ADVISORIES...NONE. PUBLIC...............42 AVIATION/FIRE WX.....STAUDENMAIER VISIT WEATHER.GOV/FLAGSTAFF FOR NORTHERN ARIZONA WEATHER INFORMATION.
Hazardous weather outlook, Aug 17, 9:58 AM MST, 4 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE FLAGSTAFF AZ 958 AM MST SUN AUG 17 2008 AZZ004>018-037>040-180715- KAIBAB PLATEAU-MARBLE AND GLEN CANYONS-GRAND CANYON COUNTRY- COCONINO PLATEAU-YAVAPAI COUNTY MOUNTAINS- NORTHEAST PLATEAUS AND MESAS HWY 264 NORTHWARD-CHINLE VALLEY- CHUSKA MOUNTAINS AND DEFIANCE PLATEAU- LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY- LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY- LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY- WESTERN MOGOLLON RIM-EASTERN MOGOLLON RIM-WHITE MOUNTAINS- NORTHERN GILA COUNTY-YAVAPAI COUNTY VALLEYS AND BASINS- OAK CREEK AND SYCAMORE CANYONS-BLACK MESA AREA- NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264- 958 AM MST SUN AUG 17 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL ARIZONA...NORTH CENTRAL ARIZONA...NORTHEAST ARIZONA AND WEST CENTRAL ARIZONA. .DAY ONE...TODAY AND TONIGHT AN AREA OF LOW PRESSURE SPINNING OVER COLORADO...COMBINED WITH THE VERY MOIST AIR MASS ACROSS NORTHERN ARIZONA...WILL BRING ANOTHER DAY OF SHOWERS AND THUNDERSTORMS TO THE REGION. THE MAIN THREATS FROM THESE STORMS WILL BE LOCALIZED FLOODING DUE TO HEAVY RAIN AS WELL AS LARGE HAIL AND WINDS UP TO 50 MPH. STORM MOTION THIS AFTERNOON IS EXPECTED TO BE FROM THE NORTHWEST TO THE SOUTHEAST AT AROUND 15 TO 20 MPH. SOME AREAS HAVE ALREADY RECEIVED VERY HEAVY RAIN OVER THE PAST 24 TO 48 HOURS. THESE AREAS INCLUDE PORTIONS OF WESTERN COCONINO COUNTY AND EXTREME NORTHEASTERN YAVAPAI COUNTY...AS WELL AS PORTIONS OF THE LITTLE COLORADO RIVER VALLEY SOUTHEAST OF WINSLOW IN SOUTHERN NAVAJO COUNTY. WITH THE GROUND NEAR OR AT SATURATION IN THESE LOCATIONS...ANY STRONG THUNDERSTORMS THAT MOVE OVER THESE AREAS MAY CAUSE LOCALIZED FLOODING ISSUES. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY FOR MONDAY AND BEYOND...A SLOW DRYING TREND IS POSSIBLE AS HIGH PRESSURE BUILDS IN FROM THE WEST...WITH A SLIGHT CHANCE FOR SHOWERS AND THUNDERSTORMS THROUGH THE FORECAST PERIOD. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
The office that day
Everything else NWS Flagstaff, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 16, 6:26 PM MST | Areal Flood Advisory | FGZ | Coconino | 12 hr |
| Aug 17, 12:19 AM MST | Flash Flood Warning | FGZ | Coconino | 6 hr |
| Aug 17, 6:38 AM MST | Flash Flood Warning | FGZ | Coconino | 12 hr |
| Aug 17, 1:50 PM MST | Areal Flood Advisory | FGZ | Coconino | 3 hr |
| Aug 17, 3:10 PM MST | Flash Flood Warning | FGZ | Coconino | 3 hr |
| Aug 17, 3:38 PM MST | Severe Thunderstorm Warning | FGZ | Coconino | 21 min |
| Aug 17, 4:53 PM MST | Severe Thunderstorm Warning | FGZ | Yavapai | 28 min |
Nearby
Severe Thunderstorm Warnings in Arizona, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.